Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 3, 2020, 6:02 AM CDT for Ringgold County, Union County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 6:02 AM CDT (11:02 UTC)
- Expired
- Jun 3, 2020, 6:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:10 AM CDT | HAIL 1 | Diagonal, IA | HAIL FELL FROM 6:05 AM TO 6:12 AM. HAIL WAS QUARTER SIZED AND LARGER. CAR DAMAGE WAS REPORTED. HAIL DAMAGE TO HOODS AND ROOFS OF CARS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 2493 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WUUS53 KDMX 031102
SVRDMX
IAC159-175-031145-
/O.NEW.KDMX.SV.W.0034.200603T1102Z-200603T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
602 AM CDT Wed Jun 3 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Union County in south central Iowa...
Northern Ringgold County in south central Iowa...
* Until 645 AM CDT.
* At 601 AM CDT, a severe thunderstorm was located 10 miles south of
Creston, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Ayr, Sun Valley Lake, Diagonal, Kellerton, Tingley, Arispe,
Shannon City, Ellston, Beaconsfield and Mt Ayr Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4081 9446 4097 9431 4095 9401 4062 9402
TIME...MOT...LOC 1101Z 290DEG 12KT 4091 9431
HAIL...1.00IN
WIND...60MPH
$$
Podrazik2 follow-up statements
762
WWUS53 KDMX 031132
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
632 AM CDT Wed Jun 3 2020
IAC175-031142-
/O.CAN.KDMX.SV.W.0034.000000T0000Z-200603T1145Z/
Union IA-
632 AM CDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4081 9446 4090 9421 4090 9401 4062 9402
TIME...MOT...LOC 1132Z 294DEG 15KT 4081 9424
$$
IAC159-031145-
/O.CON.KDMX.SV.W.0034.000000T0000Z-200603T1145Z/
Ringgold IA-
632 AM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHERN RINGGOLD COUNTY...
At 632 AM CDT, a severe thunderstorm was located near Mount Ayr,
moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mount Ayr, Sun Valley Lake, Diagonal, Kellerton, Tingley, Ellston,
Beaconsfield and Mt Ayr Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4081 9446 4090 9421 4090 9401 4062 9402
TIME...MOT...LOC 1132Z 294DEG 15KT 4081 9424
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik022
WWUS53 KDMX 031142
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
642 AM CDT Wed Jun 3 2020
IAC159-031151-
/O.EXP.KDMX.SV.W.0034.000000T0000Z-200603T1145Z/
Ringgold IA-
642 AM CDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RINGGOLD COUNTY WILL
EXPIRE AT 645 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Ringgold County until 715 AM CDT.
LAT...LON 4081 9446 4090 9421 4090 9401 4062 9402
TIME...MOT...LOC 1141Z 293DEG 13KT 4079 9429
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:50 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 3, 3:50 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 350 AM CDT Wed Jun 3 2020 .DISCUSSION.../Today through Tuesday/ Issued at 350 AM CDT Wed Jun 3 2020 Weak surface boundary is slowly settling south through Iowa early this morning and is currently near a Waterloo to Ames to Omaha line while an outflow boundary has progressed a bit farther south towards the Des Moines metro before washing out. There remains convective instability in the vicinity of the boundary with MLCAPE values near 1500 J/kg and MUCAPEs near 2000 J/kg. That said, dry air in the is more pronounced in the 850-700 mb range, therefore, current storms that have been develop in vicinity of the boundary are likely elevated above this layer and not realizing all of the available instability. Still have had a few stronger updrafts in the Grundy/Black Hawk county area and another in Dallas and Polk. These stronger updrafts are expected to move east of the area soon. Redevelopment of storms is possible over the far south yet this morning but the activity will move south into Missouri as the boundary passes through before stalling. The remainder of the day will be dry with temperatures not quite as warm as Tuesday with highs in the mid to upper 80s. Storms will develop across Nebraska this evening and may reach western Iowa overnight. Greater chances are any MCS will move south along the instability gradient and into Missouri. Height rises will begin Thursday as the western ridge begins to surge back north and will bring theta-e advection back into the state late in the day and overnight. While the boundary layer will become unstable Thursday afternoon with little convective inhibition, the lack of a forcing mechanism will limit thunderstorms development until the evening as the low level jet becomes established. A few storms may be severe over western Iowa with large hail and damaging winds. Some uncertainty on Friday regarding strength of the elevated mixed layer (EML) and subsequent capping but overall, much of the area will remained capped after any remnant morning convection. The upper ridge will become fully established on Saturday with a few thunderstorms again Friday night as the warm/theta-e advection lifts though. While temperatures won't change much with highs in the upper 80s to low 90s, higher dewpoints in the mid 60s to near 70 will result in more humidity. Early next week the ridge passing east with the remnants of tropical storm Cristobal lifting north on the backside of the ridge and ahead of a long wave trough. While some long range guidance has the remnants of Cristobal reaching Iowa, climatology would suggest the chance of this occurring to be low and the long wave trough will push it southeast of the state. Regardless, thunderstorm chances will return as the trough arrives around Tuesday/Tuesday night. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1058 PM CDT Tue Jun 2 2020 Sct SHRA/TSRA will sink south through the TAF sites overnight but VFR conditions are forecast to prevail. Front stalls near southern Iowa Wednesday but latest models have precip all south of the state thorugh the fcst pd. VFR with light and variable wind on Wednesday/Wednesday evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...FAB
Hazardous weather outlook, Jun 3, 4:19 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 419 AM CDT Wed Jun 3 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-040930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 419 AM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few scattered thunderstorms are possible early this morning over central and southern Iowa. However, no severe weather is anticipated at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms are possible across western half of Iowa Thursday evening into the overnight hours to Friday morning. The main threats will be hail and damaging winds. Additional thunderstorm chances are forecast by early next week. However, it is too early to determine severity at this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed Thursday night. KLP
In the hours before
Special weather statement, Jun 3, 3:49 AM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Des Moines IA 349 AM CDT Wed Jun 3 2020 IAZ059>061-030915- Jasper IA-Polk IA-Dallas IA- 349 AM CDT Wed Jun 3 2020 ...Strong Storm in Northern Polk County... At 348 AM CDT, Doppler radar was tracking a strong thunderstorm over Grimes, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Pleasant Hill, Grimes, Bondurant, Polk City, Saylorville, Mitchellville, Granger, Prairie Meadows, Saylorville Lake, Adventureland Amusement Park, Merle Hay Mall, Elkhart and Valeria. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4163 9387 4175 9388 4185 9330 4158 9327 TIME...MOT...LOC 0848Z 265DEG 33KT 4169 9379 Podrazik
Local storm report, Jun 3, 4:53 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST 5 NW ADEL 41.68N 94.09W
06/03/2020 M62 MPH DALLAS IA TRAINED SPOTTER
&&
RDLocal storm report, Jun 3, 5:20 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM HAIL WINTERSET 41.34N 94.02W
06/03/2020 E1.75 INCH MADISON IA PUBLIC
&&
RDLocal storm report, Jun 3, 5:21 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM HAIL 2 NNW PATTERSON 41.37N 93.89W
06/03/2020 E0.88 INCH MADISON IA TRAINED SPOTTER
&&
RDThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 27 min |
| Jun 2, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 21 min |
| Jun 3, 3:49 AM CDT | Special Weather Statement | DMX | Polk | 26 min |
| Jun 3, 4:24 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 36 min |
| Jun 3, 4:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 51 min |
| Jun 3, 4:49 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 35 min |
| Jun 3, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 46 min |
| Jun 3, 6:26 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.